‘Don’t cook chicken in NyQuil’: FDA warns against social media challenge

Even if you don’t consume the chicken, just inhaling the fumes from the NyQuil could pose health hazards

CHICAGO, IL - DECEMBER 27: Vicks NyQuil, which contains acetaminophen, sits on the shelf at Costco Wholesale store December 27, 2005 in Chicago, Illinois. (Photo by Scott Olson/Getty Images) (Scott Olson, 2005 Getty Images)

A new social media challenge is just as disgusting as it is dangerous. Now, it’s caught the attention of the Food and Drug Administration, and they’re calling it “a recipe for danger.”

You may have seen it while scrolling in your TikTok feed recently, or may have heard of others you know trying this themselves — cooking chicken in NyQuil.

NyQuil is an over-the-counter cold medicine that’s readily available at any pharmacy or grocery store.

Though it’s generally safe to consume as intended and according to the dosage instructions, the FDA said boiling the medication could make it more concentrated and hazardous to your health.

“Even if you don’t eat the chicken, inhaling medication’s vapors while cooking could cause high levels of the drugs to enter your body,” the FDA said in a news release. “It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”

NyQuil or any other OTC drugs can be harmful if misused, according to the FDA.

That’s why the organization is offering some tips to help keep children safe from this social media trend, and others:

  • Keep both OTC and prescription drugs away from children by locking them away
  • Sit down with your children and discuss the dangers of these social media trends
  • Talk with your children about accidental overdoses and how they can happen with OTC drugs as well as prescription

“Social media challenge or not, it is important to use medications as intended,” the FDA said in a release.

Parents are urged to read the label on the medication prior to use, as it gives information on the dosage and how to best use it.

If you believe your child has taken too much of an OTC medication, call 911 for immediate medical attention, or poison control at 1-800-222-1222.

For more information, visit the FDA’s website here.

Also on KSAT:


About the Author:

Cody King is a digital journalist for KSAT 12. She previously worked for WICS/WRSP 20 in Springfield, Illinois.